Harvard Women's Health Watch

By the way, doctor: Does taking Prilosec cause hip fractures?

Q. I heard that taking a proton-pump inhibitor could cause hip fractures. I've been taking 20 mg of Prilosec every day for a year. Should I be concerned?

A. You're referring to a study published in the Dec. 27, 2006, Journal of the American Medical Association (JAMA), which found a link between hip fracture and the use of proton-pump inhibitors (PPIs) — drugs that block acid production in the stomach. Data gathered from 1.8 million people over age 50, most of them women, found that those who used PPIs for more than 12 months increased their risk of having a hip fracture by 44%. The risk increased with both the dosage and the duration of PPI therapy — findings that compel scientists to take a closer look.

There are good biological reasons why PPIs (Prilosec, Protonix, Prevacid, Aciphex, Nexium) might play a role in hip fracture. The drugs reduce acid production by inhibiting the "pumping" of hydrogen ions into the stomach to make hydrochloric acid. They're very effective in treating gastroesophageal reflux disease, gastritis, and stomach ulcers. But we need some acid to absorb most forms of calcium. It's possible that PPIs, especially at high doses, reduce bone density by interfering with calcium absorption. They may also block another proton pump important in bone remodeling, but we're not sure how this might influence hip fracture.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »